Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2018, 6:02 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2018, 6:02 PM MST (01:02 UTC)
- Expired
- Jul 7, 2018, 6:45 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319 WUUS55 KTWC 080102 SVRTWC AZC019-080145- /O.NEW.KTWC.SV.W.0004.180708T0102Z-180708T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 602 PM MST SAT JUL 7 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 645 PM MST. * At 601 PM MST, a severe thunderstorm was located near Littletown, or 12 miles southeast of Tucson, moving southwest at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tucson, Sahuarita, Summit, Drexel Heights, Tanque Verde, Rita Ranch, Vail, Davis-Monthan Air Force Base, San Xavier Mission, Tucson International Airport and Saguaro National Park East. This includes the following highways... Interstate 10 between mile markers 262 and 278. Interstate 19 between mile markers 52 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3227 11078 3209 11063 3190 11095 3215 11103 TIME...MOT...LOC 0101Z 056DEG 15KT 3212 11077 HAIL...0.75IN WIND...60MPH $$ JKP
2 follow-up statements
368 WWUS55 KTWC 080131 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 631 PM MST SAT JUL 7 2018 AZC019-080145- /O.CON.KTWC.SV.W.0004.000000T0000Z-180708T0145Z/ Pima- 631 PM MST SAT JUL 7 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR EAST CENTRAL PIMA COUNTY... At 628 PM MST, the most active area of the thunderstorm remained near Santa Rita and Vail, or 12 miles southeast of Tucson, moving southwest at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Sahuarita, Littletown, Summit, Rita Ranch, Vail. This includes the following highways... Interstate 10 between mile markers 262 and 278. Interstate 19 between mile markers 52 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3227 11078 3209 11063 3190 11095 3215 11103 TIME...MOT...LOC 0128Z 050DEG 13KT 3206 11083 HAIL...<.75IN WIND...60MPH $$ Meyer
740
WWUS55 KTWC 080140
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
640 PM MST SAT JUL 7 2018
AZC019-080150-
/O.EXP.KTWC.SV.W.0004.000000T0000Z-180708T0145Z/
Pima-
640 PM MST SAT JUL 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 645 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3227 11078 3209 11063 3190 11095 3215 11103
TIME...MOT...LOC 0140Z 056DEG 15KT 3204 11086
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:41 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 7, 1:41 PM MST, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 141 PM MST Sat Jul 7 2018 .SYNOPSIS...Deeper moisture will bring a significant upswing in showers and thunderstorms this weekend into next week. Daytime temperatures will be above normal this weekend then be generally below normal next week. && .DISCUSSION...Not much change in thinking from this morning's discussion, with the upper high centered just north of the four corners region over west central Colorado and the upper ridge oriented from southwest to northeast across the desert southwest and into the central high plains. The first cells developed today around 19Z and were along the Rim and over portions of central Pima County. At this time just very isolated activity, although models continue to show isolated to scattered activity as we work through the remainder of afternoon and into the evening hours tonight. The 18Z HRRR and the UofA AZ WRF-NAM/WRF-GFS all indicate the favored area of development along the Rim, with this activity then pushing to the southwest. A weak disturbance over far west central New Mexico (as seen on the Goes-16 Mid Level Water Vapor Channel 9 (6.95um)) is expected to enhance development as it works into the region later today. The high center will remain quasi-stationary over the next 36-48 hours, as the upper ridge becomes more amplified across the western United States. As this takes place, mid level flow will switch from a east/northeast direction today to a east/southeast direction by Monday. This subtle change in the flow pattern will allow for deeper moisture to work into the area as model PW values near 1.5" on Monday. The models all begin to ramp up activity on Sunday, but especially so in the Monday through Wednesday time frame. At this time have scattered pops in the valleys for Sunday, with scattered to numerous pops in the mountains. SPC has highlighted a good chunk of the forecast area on Sunday as Marginal Risk, with isolated severe thunderstorms possible and the main threat being strong wind gusts. Expect high end scattered valley pops Monday through Wednesday, with numerous showers and thunderstorms in the mountains. Deterministic model guidance numbers are indicating that the convective activity early to mid next week will occur during the late afternoon and especially the evening/late night hours. By late next week, expect a typical monsoon forecast with scattered afternoon and evening showers and thunderstorms, mainly from Tucson eastward. Daytime temperatures will be a couple of degrees above normal through Sunday, before lowering to below normal values most of next week due to deeper moisture and increased cloud cover. && .AVIATION...Valid through 09/00Z. Isolated to scattered -TSRA/-SHRA with strong gusty outflows possible this afternoon/evening as well as Sunday morning/afternoon. Due to the isolated nature of the storms today, have not included -TSRA/-SHRA in the TAFs, however ammendments may be needed later in the day. This afternoon and evening expect SCT to locally BKN clouds at 8k-12k ft AGL with SCT-BKN layer above 20k ft AGL. Ceilings could be MVFR near any storms. Outside of thunderstorm winds, SFC winds will be out of the east/southeast at 8-15 kts with some afternoon gusts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture will continue to increase resulting in significant increases in Min and Max RH values and thunderstorm coverage. From Sunday onward we are expecting more numerous thunderstorms and showers across the entire area including occasional rounds of nighttime storms. Mainly for the first few days, the rain cores will be smaller with dry lightning around the periphery of the storms. Typical storm motion will be toward the west or southwest. 20 ft surface winds will generally be 15 mph or less from an easterly direction through midweek, and thereafter follow a more typical diurnal pattern. In the vicinity of thunderstorms expect strong and variable winds. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Discussion...Zell Aviation/Fire Weather...Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 7, 2:35 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST SAT JUL 7 2018
AZZ509>511-072300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
235 PM MST SAT JUL 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 400 PM MST...
At 234 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles east of San Carlos Reservoir to 17
miles south of Clifton. Movement was southwest at 20 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Safford, Thatcher, Pima, Swift Trail Junction, Fort Thomas, Solomon,
Frye Mesa Dam and Bylas.
LAT...LON 3323 11008 3301 10974 3275 10923 3259 10947
3273 10984 3301 11024
TIME...MOT...LOC 2134Z 033DEG 16KT 3320 11007 3277 10931
JKPSpecial weather statement, Jul 7, 3:26 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
326 PM MST SAT JUL 7 2018
AZZ501-502-072315-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
326 PM MST SAT JUL 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
415 PM MST...
At 324 PM MST, Doppler radar was tracking a strong thunderstorm near
Organ Pipe National Monument, or 58 miles west of Sells, moving west
at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Organ Pipe National Monument and Lukeville.
LAT...LON 3211 11317 3203 11268 3185 11269 3186 11276
3199 11317
TIME...MOT...LOC 2224Z 093DEG 27KT 3194 11287
JKPSpecial weather statement, Jul 7, 4:20 PM MST, 1 hour 42 minutes before
Special Weather Statement National Weather Service Tucson AZ 420 PM MST SAT JUL 7 2018 AZZ501-080000- Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 420 PM MST SAT JUL 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL 500 PM MST... At 418 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 17 miles northwest of Ajo to 22 miles west of Organ Pipe National Monument. Movement was west at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. These storms will remain over mainly remote areas of northwestern Pima County. LAT...LON 3250 11333 3250 11311 3198 11315 3204 11333 TIME...MOT...LOC 2318Z 097DEG 17KT 3248 11314 3197 11318 JKP
Special weather statement, Jul 7, 5:52 PM MST, 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 552 PM MST SAT JUL 7 2018 AZZ502>504-507-514-080145- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San Pedro River Valley including Sierra Vista/Benson-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 552 PM MST SAT JUL 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 645 PM MST... At 550 PM MST, Doppler radar was tracking several strong thunderstorms developing around the greater Tucson area, moving southwest at 20 mph. Winds in excess of 45 mph will be possible with these storms. Locations impacted include... Tucson, Oro Valley, Marana, Tortolita, Avra Valley, Drexel Heights, Casas Adobes, Tanque Verde, Vail, Mount Lemmon/Summerhaven and Ryan Field. LAT...LON 3251 11068 3196 11057 3191 11111 3249 11135 TIME...MOT...LOC 0050Z 056DEG 16KT 3231 11101 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:41 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 64 min |
| Jul 7, 5:52 PM MST | Special Weather Statement | TWC | 53 min | |
| Jul 8, 3:13 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 18 hr |
| Jul 8, 3:33 PM MST | Special Weather Statement | TWC | Pima | 27 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.